Florida, 2021

Tornado and Damaging Wind in Florida, December 8, 2021

December 8, 2021 · NWS JAX · 2 events in 2 counties and zones

A prefrontal squall line passed across northeast Florida during the afternoon and early evening hours. A few bowing segments developed within the broader line of thunderstorms and one of these features generated a brief tornado as it tracked east-southeastward around 30 MPH across the Starke FL area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A prefrontal squall line passed across northeast Florida during the afternoon and early evening hours. A few bowing segments developed within the broader line of thunderstorms and one of these features generated a brief tornado as it tracked east-southeastward around 30 MPH across the Starke FL area. A Severe Thunderstorm Warning was issued for the area with potential for brief and isolated tornadoes.

The synoptic environment had strong shear, but an inversion near 500 mb limited updraft stretching and kept convection relatively shallow as the squall line moved across the area. During the late afternoon, a bowing segment coincided with a nose of low level moisture (dew pt rose to near 70 deg) as the convection moved east across Bradford county near Starke. This is where there was enough low level instability and shear to support a mesovortex tornado along the leading edge of the bow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 8, 11:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 8, 11:30 AM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1130 AM EST Wed Dec 8 2021

.AVIATION...
[Through 18Z Thursday]

Breezy southwesterly winds affect the terminals this afternoon
ahead of a cold front. A line of showers with a few thunderstorms
along the frontal boundary will move southeastward from central
Georgia affecting the terminals after 20Z. A brief period of
gusty winds and MVFR conditions is expected during these showers
through around 01Z, followed by surface winds shifting to
northwesterly around 5 knots. MVFR ceilings will remain possible
through around 06Z, with IFR conditions possible at the inland
northeast FL terminals after 06Z Thursday due to potential fog
formation.

&&

.PREV DISCUSSION [929 AM EST]...

.Near Term.../through Tonight/...

Cold front will move into SE GA this morning. Low level moisture
will continue to result in fog formation across NE FL this
morning, which will advect northeast with the flow. The fog may
lift a little earlier Today, than the last few days, as wind picks
up ahead of approaching front.

Showers with a few thunderstorms will be possible along the frontal
boundary is it moves southeast across area Today. The front will
move southeast of forecast area this evening, then high pressure
will build to the north northwest overnight. The best upper support
will be across SE GA this morning, thus best chance for thunderstorm
development, with the front weakening as it moves across NE FL.

Highs Today will trend above normal. Cold advection will begin
overnight across SE GA, with lows falling into the middle 40s over
interior portions of SE GA. Elsewhere, lows in the 50s will be
common.

.Short Term.../Thursday through Saturday/...

The frontal boundary will slowly lift back to the north as a warm
front Thursday into Thursday night. The boundary will be just to
the north Friday, as upper wave moves east along it. While can not
completely rule out the chance for a few showers as the warm
front lifts through Thursday into Thursday night, the best chance
will be across interior SE GA as a wave passes along the front.

High pressure will build to the northeast through Friday, then
more toward the east on Saturday, as another front approaches from
the northwest. Current timing pushes this front into western
counties late in the day Saturday, bringing a chance for showers
there. A few thunderstorms will also be possible.

A wedge of cooler air will advect south down the coast Thursday as
high builds to the north. This will lead to a significant gradient
in temperatures, with highs ranging from the middle 60s over coastal
SE GA, to around 80 south of Gainesville. For the rest of this
period, temperatures are expected to be above seasonal averages.

.Long Term.../Saturday night through Tuesday/...

The cold front will weaken as it moves southeast across region
Saturday night, with high pressure building from the northwest
behind it. A few thunderstorms will be possible as the front
passes through.

The high will strengthen as it builds to the north Sunday
through the early part of next week.

Models are depicting the potential for an inverted trough to develop
in the onshore flow pattern. If this trough develops, the
gradient between the high and the trough could lead to a period of
enhanced onshore flow early next week. This potential will
continue to be monitored.

Above normal temperatures expected for Saturday night, with a cooler
than normal day Sunday. Readings will be closer to seasonal averages
for Sunday night and Monday. With the onshore flow pattern, an east
to west temperature gradient will be expected Monday night into
Tuesday.

.Marine...

A cold front will move southeast across the area through this
evening. High pressure will build to the north overnight. High
pressure will build to the northeast Thursday through Friday, then
more toward the east Saturday. A cold front will move across area
late Saturday through Saturday night. High pressure will build to
the north Sunday through the early part of next week.

Rip Currents: SE GA: Low Today, Moderate Thursday
              NE FL: Low Today, Moderate Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  46  69  55  79 /  60   0   0  10  20
SSI  75  53  66  57  73 /  60  10   0  10  10
JAX  77  54  70  57  79 /  60  10  10   0   0
SGJ  79  59  72  60  78 /  30  30  10   0   0
GNV  77  57  75  60  81 /  40  20   0   0   0
OCF  78  59  78  60  82 /  30  30  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Dec 8, 2:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
224 PM EST Wed Dec 8 2021

GAZ153-154-165-166-082000-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
224 PM EST Wed Dec 8 2021

...A strong thunderstorm will impact portions of northeastern Camden
and southwestern Glynn Counties through 300 PM EST...

At 223 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Waverly, or 8 miles west of
Brunswick, moving east at 35 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Brunswick, Jekyll Island and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 8137 3091 8140 3104 8173 3115 8171
      3121 8167 3112 8134
TIME...MOT...LOC 1923Z 289DEG 28KT 3111 8162

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Dec 8, 2:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EST Wed Dec 8 2021

FLZ020-122-GAZ152-153-162-163-165-166-250-264-350-364-082015-
Hamilton FL-Northern Columbia FL-Northeastern Charlton GA-
Inland Glynn GA-Clinch GA-Inland Camden GA-Western Charlton GA-
Brantley GA-Echols GA-Coastal Camden GA-Northern Ware GA-
Southern Ware GA-
242 PM EST Wed Dec 8 2021

...Strong thunderstorms will impact portions of north central
Columbia, northern Hamilton, Camden, southwestern Glynn, Echols,
southeastern Brantley, southeastern Ware, southeastern Clinch and
Charlton Counties through 315 PM EST...

At 241 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hickox to near Blue Springs. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Folkston, Woodbine, Jennings, Fargo, Statenville, Stephen
Foster State Park, Homeland, Crossroads and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8327 3063 8314 3072 8313 3120 8177
      3099 8143 3093 8144 3082 8194 3083 8195
      3081 8196 3041 8319 3042 8322 3046 8322
      3047 8324 3052 8324 3055 8326 3059 8326
TIME...MOT...LOC 1941Z 297DEG 32KT 3107 8195 3053 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Dec 8, 3:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EST Wed Dec 8 2021

FLZ020-021-122-082030-
Hamilton FL-Suwannee FL-Northern Columbia FL-
302 PM EST Wed Dec 8 2021

...A strong thunderstorm will impact portions of north central
Columbia, northern Suwannee and southern Hamilton Counties through
330 PM EST...

At 301 PM EST, Doppler radar was tracking strong thunderstorms over
Suwannee River State Park to eastern Hamilton county, moving east at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Suwannee Springs, Suwannee River State Park, Belmont,
Newburn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3030 8323 3031 8321 3032 8322 3033 8321
      3035 8321 3035 8319 3038 8319 3039 8317
      3041 8318 3042 8319 3059 8265 3022 8285
      3028 8323
TIME...MOT...LOC 2001Z 281DEG 25KT 3040 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Dec 8, 3:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
317 PM EST Wed Dec 8 2021

FLZ024-122-124-GAZ153-154-162-163-165-166-264-350-364-082045-
Inland Nassau FL-Coastal Nassau FL-Northern Columbia FL-
Northeastern Charlton GA-Inland Glynn GA-Clinch GA-Inland Camden GA-
Coastal Glynn GA-Western Charlton GA-Echols GA-Coastal Camden GA-
Southern Ware GA-
317 PM EST Wed Dec 8 2021

...Strong thunderstorms will impact portions of northwestern Nassau,
Camden, southeastern Glynn, southeastern Echols, southeastern Ware,
southeastern Clinch and northern Charlton Counties through 345 PM
EST...

At 316 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Brunswick to near Needmore. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Brunswick, St. Simons Island, Hilliard,
Folkston, Woodbine, Kings Bay Base, Homeland and Kings Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 8125 3110 8137 3080 8142 3057 8190
      3059 8270 3060 8269 3060 8271 3118 8153
      3120 8124
TIME...MOT...LOC 2016Z 260DEG 36KT 3110 8147 3060 8268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Dec 8, 3:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
332 PM EST Wed Dec 8 2021

FLZ020-021-023-024-122-222-GAZ364-082115-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Inland Nassau FL-Northern Columbia FL-Western Charlton GA-
332 PM EST Wed Dec 8 2021

...Strong thunderstorms will impact portions of west central Nassau,
northwestern Baker, northern Columbia, northern Suwannee,
southeastern Hamilton and southeastern Charlton Counties through 415
PM EST...

At 332 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 7 miles
north of Taylor to 7 miles west of Live Oak. Movement was east at 45
mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lake City, Live Oak, Callahan, White Springs, Suwannee Springs,
Taylor, Winfield, Suwannee Valley, St. George and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 8324 3058 8252 3056 8183 3015 8257
      3018 8324
TIME...MOT...LOC 2032Z 275DEG 40KT 3054 8234 3029 8310

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Dec 8, 3:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EST Wed Dec 8 2021

FLZ024-124-GAZ165-166-350-364-082130-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Western Charlton GA-Coastal Camden GA-Southern Ware GA-
345 PM EST Wed Dec 8 2021

...Strong thunderstorms will impact portions of northern Nassau,
southern Camden, southern Ware and central Charlton Counties through
430 PM EST...

At 344 PM EST, Doppler radar was tracking thunderstorms along a line
extending from 8 miles southwest of Jekyll Island to 10 miles
northwest of St. George. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Hilliard, Kings Bay Base,
Yulee, Kings Ferry, Cumberland Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3066 8141 3058 8153 3059 8229
      3101 8148 3100 8139
TIME...MOT...LOC 2044Z 268DEG 33KT 3096 8147 3066 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The Moody AFB radar (KVAX), 75 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
December 8, 4:00 PM EST
Where
Suwannee County, Wellborn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.230, -82.820

A tree was blown down in Wellborn.

Tornado, Bradford

When
December 8, 5:20 PM EST to 5:22 PM EST
Where
Bradford County, 0.86 mi SW of Starke to 0.8 mi S of Starke
Rating
EF1
Path length
0.54 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
29.941, -82.110

Numerous hard and softwood trees where snapped and some fell onto homes causing structural damage across the ESE of Starke. from Thomson Street to Wilson Road near the Shands Starke Medical Center. One home was shifted off of its foundation due to a large tree falling onto it. Metal roof panels were stripped away from a canopy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993012, 993011.